

2014 Pacific Coast Steelhead Management Meeting – AGENDA Skamania Lodge – Skamania, WA Tuesday-Wednesday – March 18-20, 2014

Monday, March 17, 2014

2:00 – 5:00 pm **MEETING CHECK-IN**

Tuesday, March 18, 2014

racoady, march 10,	Tuesday, March 18, 2014		
7:00 - 8:00 am	Breakfast – Cascade Dining Room		
7:00 am - 5:00 pm	MEETING CHECK-IN		
8:00 am	Welcome, Introductions & Housekeeping Items Roger Harding, ADFG and Stephen Phillips, PSMFC		
	Session One – 20 Minute Presentations Steelhead Stock Status Review – Chair: Shivonne Nesbit, ODFW		
8:10 – 10:10 am	8:10 – California – Jonathan Nelson, CDFW 8:30 – Oregon – Eric Brown, ODFW 8:50 – Idaho – Alan Byrne, IDFG 9:10 – Washington – Jeremy Cram, WDFW 9:30 – British Columbia – Mark Beere, BC Ministry of Forests, Lands & Natural Resource Operations 9:50 – Alaska – Bob Chadwick, ADFG		
10:10 – 10:25 am	Break		
10:25 am – 12:05 pm	 Session Two – 25 Minute Presentations Genetics & Management Session – Chair: Alan Byrne, IDFG 10:25 – Genetics 101 for Managers: A brief review of PBT and GSI technologies for wild and hatchery steelhead stock assessment – Craig Steele, IDFG 10:50 – Genetic Estimation of Stock Abundance and Run-timing of Interior Columbia River Steelhead Passing Bonneville Dam - Jon Hess, CRITFC 11:15 – Genomic signatures of domestication in two widely used hatchery strains – Sewall Young, WDFW 11:40 – Detecting Introgressive Hybridization between Segregated Hatchery and Wild Populations, Part II – Ken Warheit, WDFW 		
12:05 – 1:15 pm	Lunch - Cascade Dining Room		
	Genetics & Management Session – Continued:		
1:15 – 2:30 pm	 1:15 – A collaboration of two innovative technologies for VSP Monitoring of the Snake River Steelhead DPS – Mike Ackerman, IDFG 1:40 – Jumping the Falls? Interactions Between Resident and Anadromous <i>O. Mykiss</i> Populations At a Putative Natural Barrier – Big Bear Falls – Potlatch River, ID – Brett Bowersox, IDFG 2:05 – A genetic analysis of the summer steelhead stock composition in Columbia River sport and tribal fisheries – Alan Byrne, IDFG 		
	2:30 – Panel Discussion – Moderator: Alan Byrne, IDFG		

2:50 – 3:10 pm	Break
3:10 – 5:10 pm	Session Three – 20 Minute Presentations Hatchery Issues – Chair: Russ Bellmer, CDFW
	3:10 – Insights into Oregon anglers: How angler opinions can help fisheries management – Kevin Goodson, ODFW
	3:30 – Alternative steelhead smolt rearing strategies for locally derived broodstocks – Chris Tatara, NOAA NWFSC
	3:50 – Elucidation of reproductive traits in California steelhead using intergenerational genetic tagging – Carlos Garza, NOAA SWFSC
	4:10 – Recommendations of the California Hatchery Scientific Review Group for California's Steelhead Programs – Russ Bellmer, CDFW
	4:30 – Increased size at release of hatchery steelhead decreases tendency of Trinity River Steelhead to exhibit the half-pounder life history – Matt Peterson, Humboldt State Univ
	4:50 – Panel discussion – Moderator: Russ Bellmer, CDFW
5:10 pm	ADJOURN
5:10 - 7 pm	DINNER IN THE CASCADE DINING ROOM
7:30 pm	Poster Session – Chair: Russ Bellmer, CDFW 1. Hatchery Steelhead Release Strategies Used at WDFW Hatcheries to Reduce Potential Risks Posed to Native ESA-listed Fish Populations. CHRISTINA IVERSON, WDFW 2. Reproductive Development In Reconditioned Female Yakima River Steelhead Kelts: Evidence For Consecutive and Skip Spawning Life Histories. Andrew L. Pierce, CRITFC 3. Salmon River steelhead population genetics with evidence of gene flow between headwaters. Eric LaHood, NWFSC

Wednesday, March 19, 2014

7:00 - 8:00 am	Breakfast - Cascade Dining Room -
7:00 am - 5:00 pm	MEETING CHECK-IN
8:00 – 10:15 am	Session Four – 20 Minute Presentations "Life History" Session – Chair: Dan Rawding, WDFW
	8:00 – Yakima River adult steelhead life history – Chris Frederiksen, Yakima Nation
	8:20 – Emigration timing and morphology of adult steelhead in the Situk River, Alaska – Brian Marston, ADFG
	8:40 – Potential influence of pink salmon on steelhead smolts in Puget Sound – Matt Klungle, WDFW
	9:00 – Skagit River juvenile steelhead abundance and diversity – Clayton Kinsel, WDFW
	9:20 – Using physiological tools to forecast male life-history types to aid in management of hatchery and wild <i>Oncorhynchus mykiss</i> – Donald Larsen, NOAA NWFSC
	9:40 – Panel Discussion – Moderator: Dan Rawding, WDFW
10:15 – 10:30 am	BREAK
10:30 am – Noon	"Life History" Session - Continued - Continued
	10:30 – Use of PIT tags to estimate adult steelhead straying in the Columbia/Snake River – Joe Bumgarner, WDFW
	10:48 – Wind River steelhead: an example of significant iteroparity in the Columbia River Hydrosystem – Thomas Buehrens, WDFW
	11:06 – Columbia River steelhead life cycle modeling based on PIT tags – Dan Rawding, WDFW

	11:24 – Life-cycle models for the diverse and plastic <i>Oncohynchus mykiss</i> : Challenges and Opportunities – Neala Kendall, WDFW
	11:42- Panel Discussion - Moderator: Dan Rawding, WDFW
Noon – 1:15 pm	LUNCH - CASCADE DINING ROOM -
1:20 – 3:00 pm	Session Five – 20 Minute Presentations Climate Change and Ocean Ecology of Steelhead Session Chair: Sue Pollard – BC Fisheries, Victoria, BC
	1:20 – An overview of steelhead juvenile ecology and survival when they first enter the ocean in relation to projected climate change – Rick Brodeur, NOAA NWFSC
	1:40 – Potential effects of climate change on the high seas life history and ecology of steelhead in the North Pacific Ocean – Kate Myers – Retired, University of Washington
	2:00 – Early marine survival of Puget Sound steelhead and how it may explain departure of abundance trends between Puget Sound and coastal populations – Barry Berejikian, NOAA NWFSC
	2:20 – Summarizing catch/timing and distribution results of steelhead from ocean survey in the California portion of the California current, including diet information – Sean Hayes, NOAA SWFSC
	2:40 – Post-smolt growth effects on the pattern of marine survival of Keogh River steelhead – Kevin Friedland, NOAA NEFSC
3:00 – 3:20 pm	Break
3:20 – 5:00 pm	Climate Change and Ocean Ecology of Steelhead Session – Continued:
	3:20 - Diversity and resilience - planning ahead - Jonathan Moore, Simon Fraser University, BC
	3:40 – A brief summary of climate change and related management challenges for steelhead – Nate Mantua, NOAA SWFSC
	4:00 – Panel discussion Part 1: Panelists address moderator's question (5 minutes each) Moderator: Nate Mantua, NOAA SWFSC
	4:30 – Panel discussion Part 2: Open Discussion & Question/Answer
5:00 pm	ADJOURN
6:00 pm 7:00 pm	RECEPTION & BANQUET – CASCADE BALLROOM A ENTERTAINMENT

Thursday, March 20, 2014

7:00 - 8:00 am	Breakfast - Cascade Dining Room
8:00 – 10:00 am	Session Six – 20 Minute Presentations Invited Papers – Chair: Bob Leland, WDFW
	8:00 – Somatic lipid content of winter and summer steelhead trout returning to the Kalama River, WA – Jamie Lamperth, WDFW
	8:20 – Energetics and physiology of Columbia/Snake Steelhead – Christine M Moffitt, USGS University of Idaho
	 8:40 – Comparisons of snorkeling and electrofishing methodologies for monitoring juvenile steelhead on large spatial scales – Ron Constable, ODFW 9:00 – Evaluation of spatial designs to estimate steelhead abundance using redd surveys – Martin Liermann, NOAA NWFSC
	9:20 – Spatial Ecological Processes and Local Factors Predict the Distribution and Abundance of Spawing by Steelhead (Oncorhynchus mykiss) across a Complex Riverscape –

	Jeff Falke, USGS AK Cooperative Fish & Wildlife Research Unit
	9:40 – Density dependence, hatchery releases, and environmental conditions explain annual variation in productivity of Skagit River wild steelhead – Joe Anderson, WDFW
10:00 – 10:20 am	BREAK
	Invited Papers – Continued:
10:20 – 11:20 am	10:20 – Sex biased survival and differences in migration of wild steelhead (<i>Oncohynchus mykiss</i>) Smolts from two coastal Oregon rivers – Neil Thompson, OSU
	10:40 – Estimating residency and anadromy using sex ratio estimates – Haley Ohms, OSU
	11:00 – Genetic evaluation of <i>O. Myki</i> ss in Rock Creek – Andrew Matala, CRITFC
	11:20 – Influence of resident rainbow trout on steelhead populations in the Columbia Basin – Ian Courter, Mount Hood Environmental
11:40	WRAP UP & Closing Remarks
	Roger Harding, ADFG & Stephen Phillips, PSMFC